Kansas, 2005

Flash Flooding and Flooding in Kansas, August 24 to 26, 2005

August 24 to 26, 2005 · NWS TOP · 11 events in 7 counties and zones

9 flash flood, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$760,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 24, 2:00 PM CST, 8 hours 19 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM CST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED AUG 24 2005

.DISCUSSION...

CONCERNS ARE TIMING OF SHORTWAVES AND POTENTIAL FOR HEAVY RAIN TONIGHT
THROUGH FRIDAY...THEN MAINLY TEMPERATURE TRENDS FOR REST OF
FORECAST PERIOD.

TONIGHT...WATER VAPOR IMAGERY SHOWS SUBTROPICAL MID AND HIGH LEVEL
MOISTURE STREAMING NORTHEAST FROM OLD MEXICO INTO THE CENTRAL
PLAINS.  SLOW MOVING VORT MAX SEEN IN WV LOOP AND PROFILER DATA
ACROSS SW KS IS FORECAST TO MOVE SLOWLY ENE OVERNIGHT ACROSS CENTRAL
AND EASTERN KS.  WITH PRECIPITABLE WATER VALUES GREATER THAN 1.5
INCHES...DEEP WARM CLOUD LAYER...LOW LEVEL JET FORECAST TO DEVELOP
AND LIFT INCREASING OVER BOUNDARY IN CENTRAL INTO EAST CENTRAL
KS...POTENTIAL FOR HEAVY RAIN EXISTS INTO THURSDAY MORNING.
THUS...HAVE GONE WITH A FLASH FLOOD WATCH FOR MUCH OF EAST CENTRAL
KS FROM AROUND MIDNIGHT INTO THURSDAY MORNING.

GOING FORECAST FOR LOWS TONIGHT IN THE UPPER 60S TO AROUND 70
CORRELATES WELL WITH LATEST STATISTICAL OUTPUT FROM ALL
MODELS...DEWPOINTS AND EXPECTED CLOUD COVER.  THUS...HAVE LEFT THEM
AS IS.

THURSDAY...UPPER WAVE PUSHES EAST INTO MISSOURI BY THE AFTERNOON
HOURS ON THURSDAY.  EXPECT PRECIPITATION TO COME TO AN END FROM EAST
TO WEST BY THE EARLY AFTERNOON HOURS ACROSS TOP CWA.

FRIDAY...FRONTAL BOUNDARY LOOKS TO PUSH INTO NORTHEAST KANSAS BY THE
EARLY MORNING HOURS FRIDAY SUPPORTED BY DIGGING 5H TROUGH ACROSS THE
UPPER MIDWEST.  BOUNDARY WILL BE SLOW TO PUSH THROUGH AND WONT PUSH
SOUTH OF THE AREA UNTIL LATE FRIDAY NIGHT /EARLY SATURDAY MORNING.
HEAVY RAIN IS A CONCERN WITH THE SLOW MOVING BOUNDARY.  GFS HAS
PAINTED A FEEDBACK BULLSEYE ACROSS NORTHEAST KANSAS WHICH IS CLEARLY
OVERDONE...BUT HEAVY RAIN IS CERTAINLY A POSSIBILITY.  FLOODING WILL
BE A CONCERN DEPENDING ON HOW MUCH RAIN IS REALIZED WEDNESDAY NIGHT
AND THURSDAY.

SATURDAY AND SUNDAY...THIS PERIOD LOOKS TO BE TRANQUIL.  AFTER SOME
EARLY MORNING THUNDERSTORM CHANCES ASSOCIATED WITH THE BOUNDARY
SATURDAY MORNING...SURFACE HIGH BUILDS IN AND CLEARS THINGS OUT.
GFS DOES HINT AT AN UPPER WAVE MOVING ACROSS THE KANSAS REGION ON
SUNDAY BUT MOISTURE APPEARS TO BE LIMITED FOR ANY TYPE OF PRECIP.

MONDAY THROUGH WEDNESDAY...5H RIDGING BETWEEN LOW PRESSURE DIGGING
IN THE PACIFIC NORTHWEST AND EXITING LOW IN NORTHEAST U.S. SHOULD
KEEP THIS PERIOD MAINLY DRY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PARTS OF
EAST CENTRAL KANSAS FROM MIDNIGHT UNTIL NOON THURSDAY.

&&
Hazardous weather outlook, Aug 24, 7:41 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT WED AUG 24 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
841 PM CDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD OVER MUCH OF THE AREA
TONIGHT...MAINLY IN NORTHEAST AND EAST CENTRAL KANSAS. HEAVY RAINS
MAY RESULT FROM CONTINUED THUNDERSTORMS THROUGH THE NIGHT AND A
FLOOD WATCH IS IN EFFECT FOR LOCATIONS GENERALLY SOUTH OF A LINE
FROM LAWRENCE TO COUNCIL GROVE. A FEW THUNDERSTORMS MAY ALSO BE
SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY
HAZARDS...WITH THE GREATER SEVERE WEATHER CHANCES ALONG AND SOUTH OF
THE AFOREMENTIONED LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THURSDAY INTO
FRIDAY NIGHT AND ACROSS PARTS OF EAST CENTRAL KANSAS ON SATURDAY.
LOCALLY HEAVY RAINFALL IS AGAIN THE MAIN CONCERN THURSDAY MORNING...
AND THEN THURSDAY NIGHT INTO FRIDAY.  SOME SPOTS COULD SEE RAINFALL
IN EXCESS OF 2 INCHES.  WITH THE GROUND NEARLY SATURATED FROM RECENT
RAINS...LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND
STREAMS WILL BE POSSIBLE. ADDITIONALLY...WITH A COLD FRONT MOVING
ACROSS THE AREA ON FRIDAY INTO FRIDAY NIGHT...THERE IS SOME THREAT
FOR SEVERE WEATHER ALONG AND NEAR THE FRONT.  DAMAGING WINDS
AND LARGE HAIL WOULD BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT...MAINLY IN EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 24, 7:50 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT WED AUG 24 2005

KSZ037-040-054>056-058-059-250700-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-MORRIS-OSAGE-
INCLUDING THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA
850 PM CDT WED AUG 24 2005

SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL
200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES...

DOUGLAS               MORRIS                OSAGE
LYON                  FRANKLIN              COFFEY
ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                LAWRENCE

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 24, 7:55 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT WED AUG 24 2005

KSZ037-054>056-058-059-250700-
ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE-
INCLUDING THE CITIES OF...EMPORIA AND OTTAWA
855 PM CDT WED AUG 24 2005

SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL
200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES...

MORRIS                OSAGE                 LYON
FRANKLIN              COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A .
Local storm report, Aug 24, 9:01 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 PM CDT WED AUG 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND GST     1 SW BURLINGTON         38.18N 95.76W
08/24/2005  60 MPH           COFFEY             KS   TRAINED SPOTTER

            1/2 HAIL ALSO REPORTED

&&

BYRNE
Local storm report, Aug 24, 10:00 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 PM CDT WED AUG 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND DMG     4 N OTTAWA              38.67N 95.27W
08/24/2005                   FRANKLIN           KS   LAW ENFORCEMENT

            5 OR MORE TELEPHONE POLES KNOCKED OVER ALONG HWY 59.

&&

BYRNE
Local storm report, Aug 24, 10:10 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1110 PM CDT WED AUG 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TSTM WND GST     4 WSW BALDWIN CITY      38.75N 95.25W
08/24/2005  80 MPH           DOUGLAS            KS   TRAINED SPOTTER

&&

BYRNE

The radar

The Pleasant Hill radar (KEAX), 90 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Franklin

When
August 24, 10:19 PM CST to 11:30 PM CST
Where
Franklin County, Ottawa
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -95.267

Up to a foot of water flowing over streets around Ottawa.

Flash Flood, Anderson

When
August 24, 11:38 PM CST to August 25, 1:30 AM CST
Where
Anderson County, North Portion
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -95.283

Numerous rural roads flooded.

Flash Flood, Morris

When
August 25, 5:45 AM CST to 7:30 AM CST
Where
Morris County, Skiddy
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -96.783

Fast flowing water over roads.

Flash Flood, Dickinson

When
August 25, 7:10 AM CST to 8:30 AM CST
Where
Dickinson County, Herington
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -96.950

Police closing some streets due to deep and fast flowing water.

Flash Flood, Geary

When
August 25, 7:20 AM CST to 8:30 AM CST
Where
Geary County, 3 mi E of Junction City
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -96.783

Clarks creek flooding roads south of Interstate 70.

Flash Flood, Lyon

When
August 25, 7:35 AM CST to 10:35 AM CST
Where
Lyon County, Americus
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -96.433

Fast flowing water over county roads. One indirect injury due to hydroplaning on water covered road.

Flash Flood, Morris

When
August 25, 8:50 AM CST to 12:00 PM CST
Where
Morris County, 2 mi W of White City
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -96.767

Fast flowing water over K-4 highway.

Flash Flood, Morris

When
August 25, 8:55 AM CST to 12:00 PM CST
Where
Morris County, 5 mi W of Council Grove
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
38.650, -96.583

Fast flowing water over roads with small streams out of banks. Rainfall of five to seven inches produced flash flooding.

Flash Flood, Geary

When
August 25, 9:00 AM CST to 10:15 AM CST
Where
Geary County, 5 mi SE of Junction City
Property damage
$70,000
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -96.767

Fast flowing water deep enough to close rural roads.

Flood, Coffey

When
August 25, 10:56 AM CST to 9:00 PM CST
Where
Coffey forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Widespread flooding of lowlands with some roads closed in Burlington as well as some roads in the southern part of the county due to four to five inches of rainfall.

Flood, Franklin

When
August 25, 8:07 PM CST to August 26, 6:00 AM CST
Where
Franklin forecast zone
Property damage
$100,000
Reported by
GOVT OFFICIAL
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Widespread lowland flooding with Rock Creek road closed due to flooding of Middle Creek. Rainfall of 2.5 to three inches caused flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468711, 5468712, 5468795, 5468796, 5468797, 5468798, 5468799, 5468800, 5468801, 5468802, 5468803.